I am a 33 yr. old female with a history of spastic colon since I was a teenager. In late March, after eating a lot of chocolate and sweets I began to experience my classic attacks of upset stomach and diarreah. However, this time I also had excessive gas with a mucous discharge. My entire abdomen stayed in this cramp for over 4 days and my stool looked like it had a film of mucous on it. My doctor ordered blood tests and gave me Levsin. My bloodwork warrented a HIDA scan and showed a higher than normal level of antibodies for Antigliadin ABS, IgG. My doctor gave me a gluten free diet to try while waiting for the HIDA scan. The diet helped with my symptoms but did not completely remove the discharge from the bowel movements. I was told my HIDA scan was normal and referred to a gastr. but would have to wait 3 more weeks for this appt. In the meantime, the pain in my abdomen grew worse (a burning pain in the center of my abdomen and under the ribcage). When I returned to my doctor they discovered that my HIDA scan was in fact abnormal. Someone read the results inaccurately. I then saw a surgeon who said that my gallbladder was not contracting at all. I will have it removed on May 11th.
Here's my concern: I have been feeling bad for so long and it has taken so long to see a doctor and get the right diagnosis. Would gallbladder disease cause mucous in your stool? I read many posts on this forum and am quite confused about mucous and stool. Sometimes the answer to mucous stool is malabsorption or infection and sometimes the post reads cancer. Can you help with a possible cause in my case? I have really become unsure of my doctors and am begining to become concerned.
It is unlikely that mucous in the stool would be associated with gallbladder disease. Malabsorption, pancreatic disease, as well as inflammatory bowel disease can cause mucous in the stool. The Antigliadin Ab is a good start (to evaluate for celiac disease). I would also suggest fecal fat tests to evaluate for fat malabsorption, as well as a lower endoscopy to evaluate for inflammatory bowel disease.
If the discomfort continues, I would suggest an upper endoscopy to evaluate for the various causes of dyspepsia (i.e. ulcers, GERD or inflammation).
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
mucus in stool would not have anything to do with gallbladder disease. HIDA scans are usually done to evaluate the gallbladder only if there's first been an ultrasound, and the ultrasound is normal (or, sometimes, if a person has known gallstones but it's not clear their current symptoms are due to that). A gallbladder not contracting on HIDA scan may or may not be significant, depending on what else is going on. When to remove a gallbladder based only on HIDA scan is a hard decision; many people who have it done continue to have whatever symptoms they had before. I'm reluctant to do it unless the following are true: the symptoms are highly suggestive of gallbladder disease AND the gallbladder contraction is distinctly abnormal AND the injection of the stuff (CCK) that causes the gallbladder to contract for the scan causes reproduction of the person's symptoms. Even then, I have to be pretty confident all other explanations have been ruled out, and that the person accepts the possibility that it might not help, and could lead to side effects (mainly diarrhea, which happens to a fairly small percentage, and usually isn't too hard to control.)
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.